Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 168, NWS Springfield, MO

May 8, 2002Dallas County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 10:46 PM CDT for Dallas County, Polk County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 10:46 PM CDT (03:46 UTC)
Expired
May 8, 2002, 11:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:00 PM CDTThunderstorm Wind 60 EBuffalo, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090346
SVRSGF
MOC059-167-090430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN SOUTHWEST MISSOURI
  DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1130 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  URBANA TO MORRISVILLE...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BUFFALO BY 1100 PM CDT.

THE TOWNS OF POLK...GOODSON...BRIGHTON...HALF WAY AND LOUISBURG ARE
ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3782 9335 3742 9344 3748 9283 3792 9287

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:04 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, May 8, 3:04 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED MAY 8 2002

FORECAST CONCERNS TODAY INCLUDE THREAT FOR SEVERE WEATHER AND HEAVY
RAIN TONIGHT AND ANOTHER ROUND OF RAIN BEGINNING ON FRIDAY.

SURFACE FRONT ROUGHLY ALONG AN OMA-ICT LINE AT THIS TIME.  SATELLITE
IS INDICATING CONVECTION ALREADY BEGINNING TO FIRE ALONG THE FRONT.
UPPER LEVEL NORTHERN TROUGH EXPECTED TO MOVE THE SURFACE FRONT
THROUGH THE AREA OVERNIGHT.  WILL KEEP FLASH FLOOD WATCH GOING
THROUGH THE EARLY MORNING HOURS.

EXPECT A SQUALL LINE TO DEVELOP BY EARLY EVENING AND BEGIN AFFECTING
OUR CWA AROUND 00Z.  AVN HAS THE FRONT APPROACHING THE AREA BY 06Z
AND THROUGH BY 12Z.  LOOKS LIKE ONLY ONE ROUND OF THUNDERSTORMS TO
DEAL WITH TONIGHT RATHER THAN 2-3.  WHILE RAINFALL AMOUNTS COULD BE
HEAVY...DO NOT ANTICIPATE AS MUCH RAIN AS LAST NIGHT.

ONCE THIS SYSTEM IS THROUGH...THE NEXT CONCERN IS FOR FRIDAY THROUGH
MONDAY.  AVN IS BRINGING A SERIES OF SHORTWAVES ACROSS THE AREA
BEGINNING FRIDAY AFTERNOON.  AS SUCH...WILL INTRODUCE POPS IN FOR
BOTH FRIDAY AND FRIDAY NIGHT.  AFTER THAT...DID NOT MAKE TOO MANY
CHANGES TO THE EXTENDED DUE TO ONGOING WEATHER SITUATION.

.SGF...
MO...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES KSZ073...
KSZ097...KSZ101.

GAEDE

In the hours before

Special weather statement, May 8, 8:00 PM CDT, 2 hours 46 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>104-
090700-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 259...IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD...
MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...TANEY...VERNON
AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
BRANSON...CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO THE SIZE
OF QUARTERS...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORRENTIAL
RAINFALL...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:39 PM CDTSevere Thunderstorm WarningSGFPolk21 min
May 8, 9:40 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon65 min
May 8, 10:17 PM CDTFlash Flood WarningSGFBarton3 hr
May 8, 10:27 PM CDTFlash Flood WarningSGFMorgan3 hr
May 8, 10:31 PM CDTSevere Thunderstorm WarningSGFNewton44 min
May 8, 10:41 PM CDTFlash Flood WarningSGFBenton3 hr
May 8, 10:49 PM CDTSevere Thunderstorm WarningSGFGreene41 min
May 8, 11:38 PM CDTFlash Flood WarningSGFMiller3 hr
May 9, 12:24 AM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.